Hyperprolactinemia is caused by increased secretion of prolactin from the pituitary gland. With a prevalence of 1 to 1.5%, this endocrine abnormality can be caused by a number of pathological and pharmacological conditions. In the majority of cases, hyperprolactinemia is drug-induced.

Among the drugs that can cause hyperprolactinemia are selective serotonin reuptake inhibitors (SSRIs), although few clinical reports of this combination are available to date. The objective of a case/non-case study was to investigate the association between SSRI exposure and reporting of hyperprolactinemia using data from the French spontaneous reporting database (FPVD) from 1985 to December 2009. A total of 369 778 spontaneous reports of adverse drug reactions (ADRs) were recorded in the FPVD, of which 11 863 mentioned SSRIs as a suspect drug.

A total of 1,910 reported cases of hyperprolactinemia were identified, of which 187 involved SSRIs [clinical signs: amenorrhea (n = 21), galactorrhea (n = 102), gynecomastia (n = 54) or mastodynia (n = 21)]. The mean age was 38.7 ± 13.5 years and 71.1% were women. An increased risk of reporting hyperprolactinemia was found with the use of SSRIs as antidepressants (overall reporting odds ratio (ORR) 3.3, particularly with fluvoxamine (ORR 4.5), citalopram (ORR 3.9), fluoxetine (ORR 3.6), and paroxetine (ORR 3.1).

In contrast, treatment with duloxetine, milnacipran, and sertraline was not associated with an increased risk of reporting hyperprolactinemia. When faced with patients diagnosed with hyperprolactinemia, physicians should always inquire about SSRI therapy. The possible risk of hyperprolactinemia (with or without clinical signs) should be explicitly stated in the labeling of all SSRIs.

About the Author

Laure

2004- MS, psychologie- Walden University, Minneapolis, MN